Hypertension


Posted by Rick and Kathy , Jul 14,2001,12:11   Archive
Rick suffers from blepharospasm and is also taking four different kinds of medicine a day for hypertension. Four treatments of botox have failed to provide any relief and we are wondering about allergy or side effect possibilities from hypertension medication. Has anyone had this experience or is in the same position?



Recommend Current pageAuthor Profile
Replies to this message


Re: Hypertension

Re : Hypertension --- Rick and Kathy
Posted by Lynn Yarbrough , Jul 14,2001,12:47 Top of Thread Archive
What dosage level of Botox is Rick getting? Is this changing from treatment to treatment? How many injection points are used around each eye?

Many Dr's are reluctant to give adequate doses of Botox because of its extreme toxicity. They will start with 20 units even when 90 is safe and needed for a particular patient.

--- Lynn




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Hypertension

Re : Hypertension --- Rick and Kathy
Posted by Sally - in - Idaho , Jul 14,2001,12:57 Top of Thread Archive
I take two kinds of medication daily for hypertension and it doesn't seem to have an adverse effect. However, I have to stop Ticlid (a blood thinner) ten days to two weeks prior to Botox injections.

Sally in Idaho




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Hypertension

Re : Hypertension --- Rick and Kathy
Posted by Shirley-Arkansas-USA , Jul 15,2001,16:04 Top of Thread Archive
Welcome to the bulletin board Rick and Kathy. Sorry that you are having to deal with blepharospasm, though.
Did the BEB start first or the hypertension? Did the BEB start after the medications were started or did you notice that any of them made the symptoms worse? I don't believe that any oral medications would cause the botox to be ineffective. I'm just guessing on that, though.

Lynn asked some good questions about dosage and sites of botox. It is unusual that a person would get no response from botox. You might (if you have not already done so) contact the BEBRF in Texas and ask for a list of physicians in your area or names of people in your area that might be able to tell of their experiences and successes with doctors for BEB. You may need to change doctors. Unless there is a good reason not to change, I feel that four sets of botox with absolutely no improvement is time to let a different doctor try. Life is too frustrating with no relief from this disorder.

If you would like, tell us a little more about Ricks symptoms and his botox injections.

Again welcome to the bb and ask whatever you like. Someone will be here to answer your questions as soon as possible. Keep checking back.
What part of the country are you from?

Shirley in AR. who has had BEB for about 2 1/2 years now.




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Hypertension

Re : Re: Hypertension --- Shirley-Arkansas-USA
Posted by Rick and Kathy , Jul 18,2001,07:41 Top of Thread Archive
Hi Shirley,
Thanks for your welcoming note. We live in Washington, D.C. Rick has been diagnosed with blepharospasm for about a year and a half. During that time he has seen 2 neoro-opthamalogists - one did 1 botox treatment and the other did 2 the second of which paralyzed one of his eyelids shut for about two months and none provided any relief.
We then got a referral to the Wilmer Eye Institute at Johns Hopkins University. They also diagnosed Bleph. and gave hime one treatment last January which also resulted in no relief and a paralyzed eye lid. We have both felt that each time the botox has worn off his eyes were worse than before the treatment. Johns Hopkins says we have only given them one chance and they would like him to come back for different locations and dosages. He is very reluctant to take that risk again and I can't blame him.
We have experimented with an allergy diet to no avail and Rick has always thought that the four different medications he takes daily for hypertension -and he has for years - may have something to do with the eye situation.
In the meantime, as you well know, his life is very confined. He is retired and I teach school so the summer is better as I am here but when I go back to work life will get grim for him.
We are up for any suggestions.
Thanks for "listening"
Kathy



Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Hypertension

Re : Re: Hypertension --- Rick and Kathy
Posted by Shirley-Arkansas-USA , Jul 18,2001,13:21 Top of Thread Archive
Hi Kathy,
I understand your husband's frustration with this.
At least you know that the botox will work-and by that I just mean that since it has the ability to shut down one of both of his eyes (ptosis) that if given in the right locations and right dosages, he may obtain relief from it. If botox is injected too close to the levator muscle (muscle in center of upper lid that allows us to open our eyes) then Rick will be unable or find it very difficult to get his eye or eyes open until the botox starts to wear off. Then the squeezing and spasms set in. I find a ptosis about as bad as the tight squeezing, but not quite. Both are frustrating and debilitating.

I really don't know if the medications for the hypertension could be causing a problem or not. Under his doctor's guidance, he might be able to change medications or eliminate one at a time to see if it made a difference. He might have to replace it with something else though. You would just need to talk to his doctor about this to see what could be done.

If there is any way that you could come to the BEB conference in Scottsdale, Arizona next month, it would be very helpful to both of you.

Since the last place has only tried the injections once, I would let them take another crack or two at it. It does take some time to get sites and dosages right for each individual. It is a slow process and I'm afraid that things aren't perfect even after that. Rick does need to feel comfortable with who he is seeing, though and be able to talk and work with the doctor.

Anybody know of any good doctors in the Washington DC area that are really good with Botox, that you would like to recommend?

I wish you luck. There should be a support group in your area. You might be able to talk to some people in the area with BEB and get some recommendations of doctors who they are pleased with. Contact the BEBRF for information, also, if you haven't already.
Keep us posted on how Rick is doing. If he has difficulty reading, read him some of the back posts so he won't feel so alone with this or have him get on the PC himself and talk to us. We have some other men on here. They don't always talk as much as us ladies, but they are here.

Shirley in AR.




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Hypertension

Re : Re: Hypertension --- Shirley-Arkansas-USA
Posted by Billie Lowe (billie lowe,Billie Lowe), Jul 18,2001,14:50 Top of Thread Archive
If I take an antibiotic or some types of estrogen they make my bleparospasms worse, different ones much worse. I get 100 units of botox every 8 weeks, and will wait until absolutely necessary before I will take an antibiotic. Usually I don't have a choice on taking antibiotics, but with estrogen, I will not take it. Anyway my point is if there are some medications that effect my BEB, there are probably others that might effect other people. Wouldn't hurt to experiement.
Billie



Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile